PCOS/Insulin Resistance Support - Matformin causing hallucinations?




View Full Version : Matformin causing hallucinations?


Michelle125
01-10-2013, 08:44 AM
Hi all... I've been taking 1 dose of Metformin for about 3 weeks and I'm getting hallucinations at night... then last night I woke up shaking my sleeping husband!!! He woke up and was like "omg what are you doing?" I had no idea what I was doing! I'm off this med for sure.

The hallucinations are at night, and I'll wake up in the middle of the night and everything in our room has 'static' outlining it... like TV static. Also I've seen things crawling out of the corner of my eye and thought I'd see someone standing next to me at times. It's very scary. When I stop the Metformin it stops. Anyone ever hear of this? Ironically I'm not getting the classic stomach upset from it, and it does make me feel more energetic because it's controlling my insulin... but I will not tolerate psychological effects such as this. It's not worth it!!


Michelle125
01-10-2013, 04:53 PM
wow, nothing? ;) could it be related to extremely low blood sugar?

penmage
01-10-2013, 06:03 PM
I take 500mg of Metformin, and I haven't had hallucinations. Or stomach issues, for that matter. Maybe your dosage (I don't think you mentioned yours) is too high/something?

That's... really scary, though. Are you taking any other medications that the Met might be interacting with? Please talk to your doctor- there has to be something else you can take!


Jennab28
01-10-2013, 11:11 PM
Wow! I just stumbled upon this website and your post-- and I am in shock! I have been experiencing hallucinations VERY similar to what you describe. I have been under the impression that it was just panic attacks (which is what all the doctors I've been to have written these off as).

I also wake up in the middle of the night, in complete terror (I want to scream, but can't move or make a sound, just breathing really heavily), I have also "seen"/"heard" people in my apartment, and even had the sensation that someone was sitting on my legs! (All unbelievably scary, I totally understand!)

I have been on Metformin for almost 3 years, and I have never heard of this being a side effect. I had been told that due to my abnormal hormones b/c of PCOS, that I was likely to experience emotional/psychological symptoms (like depression, anxiety). I am SO glad that I read your post, though, since perhaps what I thought were horrible panic attacks were simply a side effect of metformin!

I am very happy that I have been losing weight (following the "Eat to Live" plan) and recently cut my dosage in half , and hope to be able to stop taking metformin completely very soon!

Thank you so much for your post, it is so comforting to know that I am not the only person who has experienced this! I sincerely hope that I'll get better after stopping metformin, too!

astrophe
01-11-2013, 01:33 AM
I don't recall ever having that.

But I do recall having weird hallucinations in college -- before my PCOS dx. So maybe it is blood sugar. Did you stick your finger when this happened with a blood meter lancet and test it?

Are you on the regular or the extended release? Taking it with food an all?

If it's wigging you out and you still need it -- would fortamet or different work out where it is digested in a different of the body?

Ask your doc about all this.

GL!
A.

Jennab28
01-11-2013, 12:14 PM
I was also wondering if you take any other meds, since my "panic attacks" didn't start until after I began taking spironolactone. (I had been on metformin almost a year, then added spiro and then the hallucinations began to occur)

I'm wondering if it could possibly be caused by the combination/interaction of those drugs.

SMSDREAMER2007
01-12-2013, 11:50 PM
I don't have hallucinations no. I Do get headaches when I need to eat on it just because my blood sugar goes low. If you aren't on the slow release tab I would suggest you get on it instead. Also, try having tea with a LITTLE honey or something SMALL and a little sweet, like a tbsp of sweet potato before bed. I have a feeling it is low blood sugar doing it to you, Not the metformin itself.

Michelle125
01-13-2013, 05:43 PM
No other meds at all, and it's DEFINITELY from the Metformin. I eat totally clean and it's directly linked to the nights I take one dose (500mg) extended release tablet. I need to call my doctor this week to tell her about it, but after shaking my husband I won't be touching it again until we talk!